[Skip to Content]
[Skip to Content Landing]
Article
August 7, 1967

Ophthalmoplegia Resulting From Diphenylhydantoin and Primidone IntoxicationReport of Four Cases

Author Affiliations

From the departments of medicine (Dr. Orth), ophthalmology (Drs. Almeida and Walsh), and neurology (Dr. Honda), the Johns Hopkins Hospital, Baltimore. Dr. Orth is now at Vanderbilt University Hospital, Nashville, Tenn; Dr. Almeida at Hospital S. Geraldo, Belo Horizonte, Brazil; and Dr. Honda at Yokohama City Hospital, Yokohama, Kanagawa, Japan.

JAMA. 1967;201(6):485-487. doi:10.1001/jama.1967.03130060159024
Abstract

Nystagmus, anisocoria, and disturbances in accommodation have been recognized as features of intoxication from excessive doses of both diphenylhydantoin and primidone; diplopia and defective convergence have been observed after diphenylhydantoin alone. In four cases, partial or total external ophthalmoplegia resulted from excessive ingestion of these antiepileptic drugs. In three of the cases it is not possible to state which of the agents was primarily responsible for the ophthalmoplegia. In one (case 3), however, it appears that diphenylhydantoin alone was involved.

×